This site is intended for health professionals only

At the heart of general practice since 1960

Blindness worry for erectile drug patients

Drugs for erectile dysfunction could cause patients to go blind, new research suggests.

The US researchers urged GPs to warn patients about their results, after finding men taking sildenafil and tadalafil were at increased risk of non-arteritic anterior ischaemic optic neuropathy (NAION).

The study of 76 patients, published in the British Journal of Ophthalmology (February), found a significant relationship between use of the drugs and NAION in patients with a history of myocardial infarction.

Among these patients, cases were 11-fold more likely to be taking sildenafil or tadalafil than controls, although the confidence intervals were wide.

Study leader Dr Gerald McGwin Jr, associate professor of epidemiology at the University of Alabama, said: 'Given the results of the current study, patients with a history of myocardial infarction or hypertension who are prescribed Viagra or Cialis should be warned about the elevated risk of NAION associated with the use of these medications.'

Dr Jim Kennedy, RCGP prescribing spokesman, said: 'This small study shows some association. We need a lot more data before we can see the causality and can determine the size of the risk.'

He added that this finding should be passed on to users when medication was reviewed.

Dr John Ashcroft, CHD lead for Erewash PCT, told Pulse: 'It is a surprise. I'd heard vague press reports of blindness and chan-ges of vision with Viagra.

'With that sort of group one usually worries about the patient being on nitrates, I guess this is another [drug to worry about].'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say